Departmental Papers (MEAM)

Document Type

Journal Article

Subject Area


Date of this Version



Suggested Citation:
Desai, Jaydev P., James P. Ostrowski and Vijay Kumar. (2001). Modeling and Control of Formations of Nonholonomic Mobile Robots. IEEE Transactions on Robotics and Automation, Vol. 17(6), p. 905-908 .

©2001 IEEE. Personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution to servers or lists, or to reuse any copyrighted component of this work in other works must be obtained from the IEEE.


This paper addresses the control of a team of nonholonomic mobile robots navigating in a terrain with obstacles while maintaining a desired formation and changing formations when required, using graph theory.We model the team as a triple, (g, r, H), consisting of a group element that describes the gross position of the lead robot, a set of shape variables g that describe the relative positions of robots, and a control graph H that describes the behaviors of the robots in the formation. Our framework enables the representation and enumeration of possible control graphs and the coordination of transitions between any two formations.


Formation control of mobile robots, graph theory, nonlinear control



Date Posted: 01 September 2010

This document has been peer reviewed.